The full version of the newsletter is available by subscription
Back issues of the newsletter to January 1996 are available
November 1, 2007
- Product-related issues make error potential enormous with investigational drugs
- Safety Brief: FDA cough and cold panel touches on medication errors.
FDA is revisiting safety and efficacy data used to support the use of children’s over-the-counter cough and cold preparations. Product packaging, labeling, and dosing practices associated with medication errors will be examined as FDA considers whether to accept its expert panel’s recommendations to restrict labeling of these products. Learn more about the process and expected timeline in the full article.
- Safety Brief: Unintended consequences of high-alert stickers.
The use of auxiliary warning labels can help front line practitioners identify high-alert medications in busy practice environments. But organizations must guard against alert fatigue! Read more to learn how to use warning labels most effectively.
- Draft ADC guidelines
A draft of the first set of consensus-driven safe practices for automated dispensing cabinets is now available. Please comment on the proposed guidelines for ADCs at: http://www.ismp.org/Tools/guidelines/labelFormats/comments/default.asp.
- Take our ADC survey!
Please take our survey on automated dispensing cabinets at: www.ismp.org/survey/Survey200711.asp. We will be comparing the results to our last ADC survey in 1999!
- ISMP teleconference.
Please join us for our last scheduled teleconference of 2007, Clinical Pharmacists in the Emergency Department (ED): Building an Interdisciplinary Team to Improve Medication Safety, to be held on November 16, 2007, from 1:30 to 3:00 p.m. ET. You’ll learn how this model improves patient outcomes from seasoned clinical pharmacists who have implemented clinical pharmacy programs in the ED. Visit www.ismp.org/educational/teleconferences.asp for details.
- Med-E.R.R.S sponsors safe packaging teleconference.
Our subsidiary, Med-E.R.R.S,will sponsor a teleconference for the pharmaceutical industry, Spotlight on Medication Safety: Designing Safe Packaging and Labels, on Wednesday, November 14, 2007 from 1:30-3:00 p.m., ET. For details, visit: www.med-errs.com/teleconferences/
November 15, 2007
- Errors with injectable medications: Unlabeled syringes are surprisingly common!
- Patient confused by insulin pen design.
Patients who are accustomed to using insulin syringes to inject insulin need to be educated when insulin pen devices are prescribed. Features that patients may rely on to tell if a dose has been given—such as the ability to see the plunger moving—are not always present in pen devices. Read more to learn about reported problems and steps diabetic educators can take to promote safe use of insulin pen devices.
- New pump evaluations.
ECRI Institute offers an updated evaluation of general-purpose “smart” infusion pumps in the October 2007 issue of Health Devices. This SafetyBrief outlines important considerations that should be evaluated prior to purchasing infusion pumps.
- Easily misread abbreviations.
Error-prone abbreviations continue to be focused in The Joint Commission’s National Patient Safety Goals! This brief gives a quick update on the most problematic abbreviations and tips for ordering medications on a schedule.
- Ambiguous drug doses.
Using printed copies of inpatient Medication Administration Records (MARs) may lead to dosing errors in out-patient settings. An example of how including dosing units on a Home Medication List led to medication errors after discharge is provided.
- Draft ADC guidelines
A draft of the first set of consensus-driven safe practices for automated dispensing cabinets is now available. Please comment on the proposed guidelines for ADCs at: http://www.ismp.org/Tools/guidelines/labelFormats/comments/default.asp. Comments will be accepted until December 31, 2007.
- Take our ADC survey!
Please take our survey on automated dispensing cabinets at: www.ismp.org/survey/Survey200711.asp. We will be comparing the results to our last ADC survey in 1999! The survey continues until November 25, 2007.
November 29, 2007
- Another heparin error: Learning from mistakes so we don't repeat them
- Sound-alike names.
A near miss involving the sound-alike drugs Prozac and Prograf has been reported. Read this brief to learn how patient counseling helped to avert potentially severe harm.
- One tablet or one bottle?
Several instances of inadvertent nitroglycerin sublingual tablet overdoses are chronicled in this SafetyBrief. Learn about factors that contributed to these errors and easy-to-implement safety strategies to prevent similar events in your organization.
- A chain is only as strong as its weakest link.
Error-prone abbreviations should not be written in any document used to communicate health data in any setting. A call-to-action for greater collaborative practice and internal monitoring is shared in response to an example shared by a health care consumer.
- T1D or TID?
T1D—used to denote Type 1 Diabetes—is another unwelcome and potentially error-prone abbreviation cropping up in professional literature. Read this brief to learn the rationale for avoiding it!
- Prevent-ErrTM: Methotrexate errors when treating ectopic pregnancy
Significant patient harm may occur when methotrexate is administered in incorrect doses or is used to treat patients with significant co-morbid conditions. This article provides a brief overview of dosing norms and contraindications along with effective strategies for identifying prescribing errors.